Do bisphosphonate-related atypical femoral fractures and osteonecrosis of the jaw affect the same group of patients?: a pilot study
2014 (English)In: Orthopedic Reviews, ISSN 2035-8237, E-ISSN 2035-8164, Vol. 6, 5067Article in journal (Refereed) Published
Bisphosphonates (BPs) are commonly used drugs in clinical practice. In this pilot study, we investigated whether bisphosphonate-related atypical femoral fractures (AFF) and osteonecrosis of the jaw (ONJ) occurred simultaneously in the same group of patients. Six ONJ patients were examined by an orthopedic surgeon and 5 AFF patients were examined by a dentist to look for manifestations of simultaneous occurrence of AFF in ONJ patients and vice versa. The required radiological investigations and previous medical and dental records were available. No simultaneous occurrence of AFF and ONJ was found in the examined patients. In this pilot study with limited sample size, no manifestations of simultaneous occurrence of AFF and ONJ were found. This could be an indication that these complications have different pathophysiologies and affect different subgroups of patients on long-term BP treatment.
Place, publisher, year, edition, pages
2014. Vol. 6, 5067
bisphosphonates, long-term, complications, atypical fractures, osteonecrosis of the jaw
IdentifiersURN: urn:nbn:se:umu:diva-98004OAI: oai:DiVA.org:umu-98004DiVA: diva2:779654